Kansas, 2015

Flooding and Hail in Kansas, August 5, 2015

August 5, 2015 · NWS ICT · 9 events in 5 counties and zones

A complex of showers and thunderstorms moved across portions of Central Kansas during the early morning hours of August 5th, 2015. The complex propagated to the southeast and produced one hail report, but mainly produced damaging winds along and east of Interstate 135.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
$300
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A complex of showers and thunderstorms moved across portions of Central Kansas during the early morning hours of August 5th, 2015. The complex propagated to the southeast and produced one hail report, but mainly produced damaging winds along and east of Interstate 135.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 4, 10:51 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 4, 10:51 PM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1151 PM CDT TUE AUG 4 2015

...UPDATED FOR 06Z AVIATION DISCUSSION...

.UPDATE...
ISSUED AT 955 PM CDT TUE AUG 4 2015

SHOWERS AND THUNDERSTORMS OVER CENTRAL KS HAVE DIMINISHED QUITE A
BIT..WITH AN ISOLATED STORM STILL JUST NW OF KSLN.  SO QUESTION IS
HOW PRECIP CHANCES WILL EVOLVE FOR THE REST OF THE OVERNIGHT HOURS.

WATER VAPOR SATELLITE STILL SHOWING A RATHER POTENT SHORTWAVE IN
THE NW FLOW OVER NRN NEB AT THIS TIME.  MODELS STILL SUGGEST THAT
THIS SHORTWAVE WILL DROP SE OVER THE ERN HALF OF KS LATE TONIGHT OR
EARLY WED MORNING.  JUST AHEAD OF THIS FEATURE...LOW LEVEL MOISTURE
TRANSPORT AND WARM ADVECTION INCREASES ACROSS SOUTH CENTRAL
KS...WITH CONVERGENCE INCREASING FOR AREAS NE OF THE KICT METRO AREA
ALONG A LINE FROM KSLN TO KCNU.  THINK CONVECTION WILL INCREASE IN
THIS AREA LATE TONIGHT OR EARLY WED MORNING AS SHORTWAVE DROPS
SOUTH.  THINK KICT/KHUT METRO AREAS MAY BE ON THE SW EDGE OF THIS
RENEWED PRECIP/STORM CHANCE. SO HAVE CUT BACK ON POPS FOR AREAS SW
OF THIS LINE.  WILL CONTINUE TO MENTION HEAVY RAINFALL POTENTIAL FOR
AREAS NE OF KICT...AS STORMS WILL NOT MOVE VERY FAST...WITH PRECIP
WATER VALUES 170 PERCENT OF NORMAL. COULD ALSO SEE STORMS TRAIN OVER
THE SAME AREAS...AS MOISTURE TRANSPORT STAY FOCUSED OVER E-NE KS.

KETCHAM

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 218 PM CDT TUE AUG 4 2015

A SHORTWAVE TROUGH OVER THE CENTRAL HIGH PLAINS IS PROGGED TO
TRANSLATE EASTWARD ACROSS THE CENTRAL PLAINS THROUGH WEDNESDAY.
LARGE-SCALE FORCING FOR ASCENT WILL INCREASE ACROSS THE AREA AHEAD
OF THIS TROUGH THIS EVENING WHILE LOW LVL MOISTURE/TRANSPORT 310-
315K ISENTROPIC UPGLIDE BRING HIGHER PROBABILITIES FOR DEEP MOIST
CONVECTION ACROSS THE AREA TONIGHT INTO EARLY WEDNESDAY. PWATS
AROUND 150+ PERCENT OF NORMAL COMBINED WITH MUCAPES IN THE 1000-2000
J/KG RANGE AND CONSIDERABLE WARM CLOUD DEPTHS EXCEEDING 4300M SHOULD
RESULT IN EFFICIENT RAIN PRODUCTION AS WELL AS THE POTENTIAL FOR A
FEW SEVERE STORMS.

THE EFFECTIVE FRONT/OUTFLOW BOUNDARY IS PROGGED TO SINK WELL SOUTH
OF THE AREA ON WED AFTERNOON...HOWEVER MAINTAINED SOME POPS ACROSS
MAINLY SE KS DURING THE AFTERNOON/EVENING HOURS ALTHOUGH HIGHER
PROBABILITIES WILL REMAIN SOUTH AND EAST OF THE FORECAST AREA.
TRENDED MAXIMUM TEMPERATURES DOWN ON WED WITH A SEASONABLY COOL POST-
FRONTAL REGIME ANTICIPATED ACROSS THE AREA.

THU-FRI...RISING HEIGHTS/INCREASING THICKNESS SHOULD RESULT IN
RISING TEMPERATURES ACROSS THE AREA ON THU-FRI. MAINTAINED LOW POPS
THU NIGHT AS A SUBTLE SHORTWAVE TROUGH MOVES OVER THE NORTHERN
PLAINS CLIPPING A PORTION OF THE CENTRAL PLAINS STATES...HOWEVER
CONFIDENCE IN WIDESPREAD WETTING RAINS REMAINS LOW AT THIS TIME.
SUBTLE SHORTWAVE TROUGHS MIGRATING ALONG THE PERIPHERY OF THE
SUBTROPICAL RIDGE WITHIN THE MOIST TROPICAL PLUME COULD RESULT IN
ANOTHER ROUND OF STORMS FRI NIGHT ACROSS THE AREA AND MAINTAINED LOW
POPS FROM THE PREVIOUS FORECAST.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 218 PM CDT TUE AUG 4 2015

A PERSISTENT MID/UPPER RIDGE IS PROGGED TO PERSIST ACROSS THE
SOUTHERN CONUS THROUGH MUCH OF THE PERIOD WHILE BUILDING WESTWARD
OVER THE SOUTHERN ROCKIES TOWARD THE END OF THE PERIOD. THIS WILL
RESULT IN A RETURN TO ABOVE NORMAL TEMPERATURES ACROSS THE AREA
THROUGH MUCH OF THE PERIOD. AS THE RIDGE BUILDS OVER THE SOUTHERN
HIGH PLAINS/SOUTHERN ROCKIES LATE IN THE PERIOD...DIURNAL
THUNDERSTORM ACTIVITY MAY INCREASE DOWNSTREAM ACROSS THE CENTRAL
PLAINS ALTHOUGH ABOVE NORMAL TEMPERATURES APPEAR LIKELY THROUGH MUCH
OF THE PERIOD.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1150 PM CDT TUE AUG 4 2015

A RATHER INTERESTING AVIATION FORECAST OVERNIGHT INTO EARLY WED...AS
WARM ADVECTION AHEAD OF THE SURFACE LOW PRESSURE AREA IN SW KS LEADS
TO CHANCES OF SHOWERS/STORMS EARLY WED MORNING.  EXPECT MOST AREAS
TO REMAIN DRY FOR THE FIRST FEW HOURS...BUT THINK TSRA CHANCES WILL
INCREASE LATE TONIGHT...INITIALLY OVER CENTRAL KS. WHERE A FEW
STORMS MAY PROPAGATE SE INTO CENTRAL KS AFTER 08Z.

CHANCES FOR AREAS NE OF KICT LOOK TO INCREASE LATE TONIGHT TOWARDS
08-09Z AS MOISTURE TRANSPORT AND WARM ADVECTION INCREASES ACROSS
SOUTH CENTRAL KS...AHEAD OF THE MAIN SURFACE LOW. THIS WILL LEAD TO
CONVECTION BECOMING MORE NUMEROUS FROM KSLN SE TO KCNU EARLY WED
MORNING. SO WILL GO WITH VCTS FOR KCNU/KSLN FOR EARLY WED.

WILL SEE A GRADUAL PUSH TO THE EAST OF THE STORM ACTIVITY ON WED
MORNING...WHICH WILL KEEP VCTS/SHRA OVER THE KCNU TAF FOR MOST OF
WED...WITH SHRA ENDING WEST TO EAST.  AFTER THE STORMS MOVE OUT IN
CENTRAL KS...COULD SEE SOME MVFR CIGS FOR KICT/KHUT AND KRSL/KSLN
FOR EARLY WED MORNING.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  90  74  94 /  40  20  10  10
HUTCHINSON      67  89  71  95 /  50  20  10  10
NEWTON          66  88  71  93 /  60  30  10  10
ELDORADO        67  89  74  93 /  60  40  10  10
WINFIELD-KWLD   70  92  73  94 /  30  20  10  10
RUSSELL         66  86  68  95 /  70  20  10  10
GREAT BEND      67  87  71  96 /  50  20  10  10
SALINA          67  85  72  94 /  90  30  10  10
MCPHERSON       68  87  71  94 /  60  30  10  10
COFFEYVILLE     69  89  73  93 /  70  60  20  10
CHANUTE         69  87  72  91 /  70  60  20  10
IOLA            68  86  72  90 /  70  60  30  10
PARSONS-KPPF    71  87  75  92 /  70  60  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 4, 9:11 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1011 PM CDT TUE AUG 4 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-060315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1011 PM CDT TUE AUG 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG STORMS WILL REMAIN POSSIBLE OVERNIGHT ALONG A LINE FROM
SALINA TO CHANUTE. LOCALLY HEAVY RAIN AND THE POTENTIAL LOW-LAND
FLOODING ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY EXIT THE
EASTERN HALF OF KANSAS DURING THE DAY ON WEDNESDAY. THERE IS A
SLIGHT CHANCE THAT STORMS MAY REDEVELOP OVER SOUTHEAST KANSAS
DURING THE AFTERNOON AND EVENING HOURS...HOWEVER RAIN-COOLED AIR
SHOULD RESULT IN LIMITED INSTABILITY AND SEVERE STORMS ARE NOT
ANTICIPATED.

PERIODIC THUNDERSTORM CHANCES ARE IN THE FORECAST FROM THURSDAY
NIGHT THROUGH EARLY NEXT WEEK...PRIMARILY DURING THE LATE
AFTERNOON...EVENING AND OVERNIGHT HOURS ACROSS THE NORTHERN HALF
OF KANSAS. STRONG STORMS ARE POSSIBLE THROUGHOUT THIS PERIOD.

FINALLY...HEAT INDICES BETWEEN 100 AND 105 DEGREES ARE FORECAST
ACROSS MUCH OF SOUTHERN KANSAS EACH AFTERNOON AND EARLY EVENING
THROUGH AT LEAST EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Special weather statement, Aug 5, 12:38 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
138 AM CDT WED AUG 5 2015

KSZ033-050715-
LINCOLN KS-
138 AM CDT WED AUG 5 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 215 AM CDT

* AT 135 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF VICTOR...OR 10
  MILES SOUTHWEST OF BELOIT...MOVING SOUTHEAST AT 40 MPH.

OUTFLOW WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM AS
IT MOVES ACROSS NORTHEAST LINCOLN COUNTY. A PERIOD OF HEAVY RAINFALL
CAN ALSO BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  BARNARD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3922 9793 3904 9793 3919 9834 3922 9833
TIME...MOT...LOC 0635Z 299DEG 35KT 3933 9820

DARMOFAL
Special weather statement, Aug 5, 1:18 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
218 AM CDT WED AUG 5 2015

KSZ033-050800-
LINCOLN KS-
218 AM CDT WED AUG 5 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 300 AM CDT

* AT 215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ACROSS
  NORTHERN LINCOLN COUNTY...MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS ALONG
WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLN...BEVERLY...BARNARD AND ASH GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

&&

LAT...LON 3922 9793 3897 9793 3907 9845 3922 9840
TIME...MOT...LOC 0715Z 280DEG 34KT 3918 9832

DARMOFAL

The radar

The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 07:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flood, 1 hail. Local standard time, as filed.

Hail, Lincoln

When
August 5, 1:55 AM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.040, -98.150

The hail was mostly nickel size with a couple of quarter size stones.

Thunderstorm Wind, Saline

When
August 5, 2:33 AM CST
Where
Saline County, 2.63 mi WNW of Salina
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.842, -97.647

A trained spotter reported 50 to 60 mph winds.

Flood, Saline

When
August 5, 3:00 AM CST to 6:00 AM CST
Where
Saline County, 1.28 mi WSW of Salina to 1.28 mi SSW of Salina
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.820, -97.620

A few stalled cars were reported in town due to water over the road.

Thunderstorm Wind, McPherson

When
August 5, 3:06 AM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.570, -97.670

Law enforcement reported 50 to 60 mph winds.

Flood, McPherson

When
August 5, 3:12 AM CST to 6:12 AM CST
Where
McPherson County, 0.69 mi S of Lindsborg to 0.19 mi SSW of Lindsborg
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.570, -97.670

Minor street flooding was reported in town.

Thunderstorm Wind, McPherson

When
August 5, 3:15 AM CST
Where
McPherson County, 0.54 mi E of Mc Pherson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -97.660

A trained spotter reported 50 to 60 mph winds.

Thunderstorm Wind, Harvey

When
August 5, 3:45 AM CST
Where
Harvey County, 1.44 mi NNW of Hesston
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
38.148, -97.442

Power lines were blown down northwest of town.

Thunderstorm Wind, Harvey

When
August 5, 3:59 AM CST
Where
Harvey County, North Newton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.070, -97.350

Power lines were blown down by 50 to 60 mph winds.

Flood, Rice

When
August 5, 4:44 AM CST to 7:44 AM CST
Where
Rice County, Lyons to 0.43 mi WNW of Lyons
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
38.350, -98.200

Law enforcement reported heavy rainfall and some minor street flooding in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599045, 599046, 599051, 599047, 599052, 599048, 599049, 599050, 599053.